Case Study: Fluid and Electrolyte Imbalances- Chapter 39
Mr. Abdul is a 76-year-old male who has been admitted to the hospital with a diagnosis of congestive heart failure (CHF). He complains of being tired all the time and barely having enough energy to sit up sometimes. “I think I’ve put on some weight. My waistband and shoes seem to be tighter and more uncomfortable to wear.” He has a history of coronary artery disease. He has smoked one pack of cigarettes per day for 56 years. He has no known drug allergies (NKDA) and has full code status.
Mr. Abdul’s vital signs on admission are T 36.5° C (97.7° F), P 118 regular and bounding, R 32 and labored, BP 160/100, with a pulse oximetry reading of 90% on room air. He denies pain and is alert and oriented to person, place, time, and event. He can move all extremities easily but requires assistance with activities of daily living (ADLs) such as bathing and dressing, He becomes short of breath on exertion. He has fine crackles throughout all lung fields and has a moist, nonproductive cough. Bowel sounds are active in all four quadrants. The last bowel movement, a formed brown stool, was yesterday. His skin is warm, dry, and slightly pale. He has +3 pitting edema in both ankles and +1 bilateral dorsalis pedis and posterior tibial pulses. Admission laboratory test results are as follows:
• Electrolytes: sodium 142 mEq/L; potassium 3.3 mEq/L; chloride 100 mEq/L; bicarbonate 29 mEq/L; blood urea nitrogen 18 mg/dL; creatinine 0.8 mg/dL; glucose 140 mg/dL
Complete blood count: hemoglobin 15 g/dL; hematocrit 45%; white blood cells 8000 mm3; platelets 300,000 mm3
• Arterial blood gases: pH 7.34; PCO2 56 mm Hg; bicarbonate 32 mEq/L; PO2 80 mm Hg; O2 saturation 90%.
Medications are as follows:
• Digoxin 0.125 mg PO q A.M.
• Furosemide 80 mg IV now, then Lasix 40 mg PO q A.M. beginning tomorrow
Treatment orders are as
• O2 2 L/min per nasal cannula
• Vital signs q 4 hr. with pulse oximetry
• Daily weight
• Strict intake and output
• Diet: no added salt
• Activity: bed rest
• Saline lock
- The major electrolytes in the body are sodium, potassium, calcium, magnesium, chloride, and phosphate.
- Indicate the normal levels for each electrolyte and describe the function of each
- What are food sources for each electrolyte
- Describe the two common fluid imbalances and describe each.
- Include the underlying causes, clinical manifestations
- What fluid imbalance Mr. Abdul is experiencing. Describe his signs and symptoms.
- Describe common electrolyte imbalances and their signs and symptoms.
- Describe the nursing intervention for each electrolyte imbalance
- What lab result would Kathy want to communicate to Mr. Abdul’s primary care provider (PCP) immediately so orders can be obtained to correct the imbalance? Give your rationale for your choice.
- His serum sodium level
- His serum potassium level
- His serum chloride level
- His serum bicarbonate level
- On day 2 of his hospital stay, Mr. Abdul begins to complain of increased muscle weakness and cramping. Assessment findings include an irregular apical pulse and hypoactive bowel sounds. Provide a possible explanation for these findings and identify appropriate nursing action.
- Mr. Abdul is at risk for acid base imbalance.
- What are the four Acid-Base imbalances?
- Describe the underlying causes for each
- Describe the clinical manifestations (i.e. signs and symptoms)
- What are interventions for each acid-base imbalance
- What is the result of Mr. Abdul arterial blood gases.
- What acid-base imbalance is Mr. Abdul experiencing? Give a rationale for your answer.
- Identify two nursing diagnoses appropriate for Mr. Abdul. Include related factors and objective and subjective data (written as evidenced by)
- Identify three priority interventions for Mr. Abdul and provide the rationales.
- Name the medications that are prescribe medications that are prescribed for Mr. Abdul.
a. For each medication, discuss the action, two common side effects and nursing interventions for each side effect
- The physician orders furosemide 80 mg intravenously (IV) for Mr. Abdul. An important nursing intervention is monitoring the IV access site every shift to assess for complication. Describe the complications of intravenous therapy as well as the symptom and the nursing consideration.